Minnesota, 2011

Flash Flooding and Hail in Minnesota, July 15, 2011

July 15, 2011 · NWS MPX · 12 events in 9 counties and zones

A complex of thunderstorms that developed across southeast North Dakota, moved into west central Minnesota during the early morning hours of Friday, July 15th. Several waves of thunderstorms moved across west central and central Minnesota during the morning, then mainly across east central and south central Minnesota during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$478,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms that developed across southeast North Dakota, moved into west central Minnesota during the early morning hours of Friday, July 15th.

Several waves of thunderstorms moved across west central and central Minnesota during the morning, then mainly across east central and south central Minnesota during the afternoon. Due to the tropical type air mass in place, rainfall rates were extremely high, with many areas averaging two inches or more per hour. Although some large hail was reported, most of the thunderstorm hazard was associated with flash flooding with some minor wind damage.

The worse flooding occurred across Douglas County and between Alexandria and Sauk Centre. Northeast Meeker County also received excessive rainfall that caused several roads to close during the height of the storm. Portions of south central Minnesota during the afternoon also received excessive rainfall and caused flooding in a local park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 15, 2:42 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 15, 2:42 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 AM CDT FRI JUL 15 2011

UPDATE TO ADD HEAT WATCH.

.DISCUSSION...

SEVERAL CONCERNS EARLIER THIS MORNING ON WHETHER TO HOLD ONTO HIGH
POPS THIS MORNING...INCREASING POPS OVERNIGHT IN THE SE FA...AND
HOW TO DEAL WITH THE UPCOMING HEAT AND HUMIDITY.

EARLY MORNING CONVECTION WAS MAINLY ACROSS ND/SD WHERE BETTER
MOISTURE ADV IS NOTED. IN ADDITION...LAST NIGHT WE HAD A BETTER
ORIENTATION OF THE LOW LEVEL JET TO THE SW. EARLY THIS MORNING
THIS HASN'T DEVELOP AND DRIER AIR AT 70H IS ALSO INHIBITING TSRA
DEVELOPMENT IN OUR REGION. WILL LIKELY DECREASE POPS THIS
MORNING...THRU THE AFTN BASED ON CURRENT TRENDS ON RADAR AND SHORT
TERM MODEL DETERMINATION. BUT...WILL SEE HOW THE CONVECTION IN
SD/ND TRANSLATES TO THE EAST IN THE NEXT TWO HRS BEFORE DECREASING
TO SLIGHT CHC OR NIL.

AS WITH PREVIOUS FORECAST DISCUSSIONS...THE IMPENDING HEAT WAVE IS
ON TRACK TO DEVELOP LATER TODAY IN THE WEST...AND MOVE ACROSS THE
REST OF THE FA BY SATURDAY. USUALLY ON THE INITIAL ONSET OF THIS
TYPE OF PATTERN WITH A SURGE OF VERY WARM AIR...A LARGE AREA OF
CONVECTION DEVELOPS ON THE EDGE OF THIS HEAT WAVE. CURRENT
SATELLITE IMAGERY IS NOTING A POTENT SHRTWV ACROSS NE/CO WHICH
WILL MOVE NORTHEAST ACROSS NE/SD...AND INTO SW MN BY LATE THIS
AFTN. INCREASING LIFT AHEAD OF THIS WAVE...ABUNDANT MOISTURE AND A
WEAK FRONTAL BOUNDARY WILL LEAD TO WIDESPREAD CONVECTION ALONG IT.
ONLY PROBLEM IS THE ORIENTATION OF THIS WAVE ONCE INTO MOVES TO
THE E/NE INTO SW MN THIS EVENING. THE BEST SCENARIO IS HAVE LIKELY
OR CATEGORICAL POPS IN THE FAR S...AND HIGH CHC POPS ELSEWHERE. AM
LEANING TOWARD 60/70S IN SC/EC MN BY THIS EVENING...THEN PLACING
THE HIGHEST POPS IN THE SE FA BY SATURDAY MORNING. THIS PLACEMENT
SEEMS REASONABLE BASED ON MODEL TRENDS OVER THE PAST DAY. AS FOR
SATURDAY DAYTIME PERIOD...THIS WILL DEPEND UPON ANY TYPE OF
OUTFLOW BOUNDARY THAT DEVELOPS FROM THE COMPLEX FRIDAY NIGHT. WILL
HOLD ONTO CHC POPS IN THE SE FA DUE TO SOME UNCERTAINTIES WITH
THIS BOUNDARY AND AMPLE INSTABILITY. FOR THE REMAINDER OF THE
FA...STRENGTHENING CAP SHOULD PRECLUDE ANY TYPE OF TSRA ACTIVITY
PAST FRIDAY NIGHT. SVR WX ASSOCIATED WITH THIS SYSTEM TONIGHT
REMAINS FAVORABLE FOR DAMAGING WNDS AND LARGE HAIL. WILL
HEIGHTLIGHT THE MORNING HWO FOR MORE SPECIFIC INFORMATION.

AS FOR THE HEAT...THERE IS NO DOUBT THAT HEAT INDICES WILL SOAR
WELL ABV HEAT ADV CRITERIA BY SUNDAY. THE FAR SW FA MAY SEE THESE
HEAT INDICES BY SATURDAY AFTN BASED ON CURRENT TEMPS/HUMIDITY
LEVELS. DUE TO STRONG UPPER RIDGE BUILDING ACROSS THE UPPER
MIDWEST AND HEAT INDICES REMAINING HIGH THRU WEDNESDAY...WILL BE
ISSUING A HEAT WATCH STARTING SAT AFTN IN THE SW FA...AND
EXPANDING IT TO ALL OF THE FA FROM SUNDAY THRU WEDNESDAY. THERE IS
SOME CONCERNS IN THE FAR N/NE FA AS A WEAK FRONTAL BOUNDARY SAGS
SOUTHWARD LATE SUNDAY/MONDAY. I MAY RECONSIDER A FEW COUNTIES IN
THESE AREAS ON A HEAT WATCH AND LET THE NEXT SHIFTS CONSIDER
EXPANDING IT FURTHER. NOT OTHER CHG IN THE FORECAST BUT LATER
SHIFTS WILL NEED TO CONSIDER LOWERING TEMPS A FEW DEGREES IF THIS
FRONT DECIDES TO MOVE FURTHER SOUTH THAN EXPECTED. ..JLT..

&&

.AVIATION.../06Z TAF ISSUANCE/

SFC WARM FRONT TAKING SHAPE ACROSS NRN SODAK AND WORKING DOWN
ALONG THE MN RIVER THIS EVENING. EXTENSIVE LOW CLOUDS WITH SOME
DRIZZLE REMAINS IN PLACE NORTH OF THE FRONT...AND SHOULD MOST OF
THE NIGHT. WAS NOT QUITE AS PESSIMISTIC AS GFSLAMP WITH CIGS
OUTSIDE OF AXN TONIGHT...AS RUC HAS BEEN PERSISTENT WITH BRINGING
SOME DRIER LOW LEVEL AIR UP FROM IA THROUGH THE NIGHT...WHICH
SHOULD HELP HOLD CIGS UP ACROSS ERN MN AND WI. THIS IDEA IS BEING
SUPPORTED BY LAST FEW FRAMES OF 11-3.9 SAT IMAGERY...WHICH SHOWS A
FEW HOLES IN CLOUDS SHOWING UP SOUTH OF MSP. WATCHING WHAT HAS
BEEN PERSISTENT AREA OF THUNDER OVER NRN SODAK TONIGHT. HAVE
SLOWED ONSET OF PRECIP SOME AT AXN/STC...TO COME MORE IN LINE WITH
SLOWER HRRR TIMING. IN ADDITION SYNTHETIC SAT IMAGERY MENTIONED IN
UPDATE SECTION ABOVE IS NOW RUNNING A BIT FAST...LENDING SOME
CREDENCE TO THE SLOWER IDEA. BEST THUNDER POTENTIAL TONIGHT STILL
LOOKS TO BE ACROSS CENTRAL MN...WITH AXN/STC LOOKING TO HAVE THE
BEST CHANCES. FOR THE AFTERNOON...WAVE CURRENTLY OVER NRN CO
PEGGED BY MODELS TO BE APPROACHING WRN MN BY THE FRIDAY AFTERNOON.
A VERY UNSTABLE AIRMASS WILL BE IN PLACE OUT AHEAD OF THIS
WAVE...WITH THUNDERSTORM DEVELOPMENT LIKELY ACROSS WRN MN BETWEEN
18Z AND 21Z...WORKING EAST ACROSS THE REST OF THE AREA THROUGH THE
NIGHT.

KMSP...FOR CIGS...DRYING SHOWING UP ON SAT TO THE SOUTH MAY LEAD
TO SOME VFR OBS TONIGHT...BUT DO EXPECT MVFR CIGS TO PREVAIL
THROUGH MOST OF THE MORNING. AT THE VERY LEAST...THE DRY AIR
SHOULD KEEP CIGS FROM GETTING AS LOW AS THE GFSLAMP WOULD
INDICATE...WITH CIGS LIKELY REMAINING ABOVE THE 017 MARK. NO
THUNDER IS EXPECTED TONIGHT...WITH DAKOTAS ACTIVITY APPROACHING
THE AREA AFTER SUNRISE FRIDAY. CONFIDENCE LOW IN ACTIVITY
IMPACTING THE FIELD IN THE MORNING...BUT CAN NOT BE RULED OUT.
BETTER POTENTIAL FOR THUNDER LOOKS TO COME FRIDAY NIGHT AS STRONG
SHORT WAVE ROTATES AROUND THE SUB-TROPICAL RIDGE...LIKELY
BRINGING A COMPLEX OF THUNDERSTORMS ACROSS THE TWIN CITIES FRIDAY
NIGHT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR ANOKA-BENTON-BLUE EARTH-CARVER-CHISAGO-DAKOTA-
     FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-LE SUEUR-
     MCLEOD-MILLE LACS-MORRISON-NICOLLET-RAMSEY-RICE-SCOTT-
     SHERBURNE-SIBLEY-STEELE-WASECA-WASHINGTON-WRIGHT.

     EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR BROWN-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-
     MARTIN-MEEKER-POPE-REDWOOD-RENVILLE-STEARNS-STEVENS-SWIFT-
     TODD-WATONWAN-YELLOW MEDICINE.

WI...EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-
     POLK-RUSK-ST. CROIX.

&&

JLT/MPG
Hazardous weather outlook, Jul 15, 3:39 AM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
439 AM CDT FRI JUL 15 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
160945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
439 AM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ACROSS EASTERN NORTH DAKOTA WILL EXPAND TO THE SOUTH
AND EAST EARLY THIS MORNING...AND WILL LIKELY AFFECT PORTIONS OF
WEST CENTRAL AND CENTRAL MINNESOTA THROUGH 9 AM. ALTHOUGH LARGE HAIL
AND GUSTY WINDS ARE POSSIBLE...THE MAIN THREAT WILL BE HIGH
RAINFALL RATES.

A BETTER CHANCE OF THUNDERSTORMS WILL DEVELOP ACROSS SOUTHWEST
MINNESOTA THIS AFTERNOON...AND EXPAND NORTHEAST ACROSS SOUTHERN
MINNESOTA DURING THE EVENING.

DUE TO STRONG INSTABILITY AND AMPLE WIND SHEAR...SEVERE
THUNDERSTORMS ARE POSSIBLE. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO IS POSSIBLE ALONG A
WARM FRONT THAT IS EXPECTED TO SLOWLY MOVE NORTHWARD ACROSS
SOUTHERN MINNESOTA...AND INTO CENTRAL MINNESOTA THIS EVENING.

THUNDERSTORMS WILL LIKELY EXPAND ACROSS THE REST OF SOUTHERN
MINNESOTA...AND WEST CENTRAL WISCONSIN OVERNIGHT. THE MAIN THREAT
WILL BE HIGH RAINFALL RATES AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LINGERING THUNDERSTORMS ARE LIKELY SATURDAY MORNING FOR MAINLY
SOUTH CENTRAL...EAST CENTRAL MINNESOTA...AND WEST CENTRAL
WISCONSIN. THE MAIN HAZARD WILL BE LOCALLY HEAVY RAINFALL AND
GUSTY WINDS.

HOT AND HUMID CONDITIONS WILL EXPAND ACROSS THE OUTLOOK AREA THIS
WEEKEND...WITH HIGH TEMPERATURES IN THE 90S...AND HEAT INDEX
VALUES NEAR OR ABOVE 100 DEGREES. THE HEAT AND HUMIDITY WILL
CONTINUE INTO NEXT WEEK WITH DAYTIME HEAT INDEX VALUES AT OR ABOVE
100 DEGREES THROUGH WEDNESDAY. THE HEAT INDEX VALUES SHOULD
APPROACH OR EXCEED 105 DEGREES DURING THIS TIME PERIOD.

PLEASE SEE THE LATEST EXCESSIVE HEAT WATCH FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

JLT

The radar

The Minneapolis radar (KMPX), 199 km away, was scanning. The volume nearest the first event began at 10:12 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 flash flood, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Douglas

When
July 15, 4:15 AM CST
Where
Douglas County, 2.81 mi S of Brandon
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.930, -95.590

Thunderstorm Wind, Stearns

When
July 15, 7:45 AM CST
Where
Stearns County, 3.12 mi NNE of Farming
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
45.560, -94.570

Damage was reported to an under construction home along 300th Street south of Albany, Minnesota. In addition, several trees were also uprooted near the area.

Flash Flood, Douglas

When
July 15, 8:00 AM CST to 10:30 AM CST
Where
Douglas County, 3.59 mi ENE of Holmes City to 0.89 mi S of Osakis
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
45.859, -95.488

Two waves of very heavy rainfall occurred between 6 and 8 am, and started causing significant flooding around the communities of Carlos, Alexandria, and Osakis, Minnesota. Nearly 7 inches of rain fell in a short period of time near Osakis, where local officials reported several inches of water over the roadways. A few areas received basement flooding and a local high school reported flooding in classrooms.

Flash Flood, Stearns

When
July 15, 8:00 AM CST to 10:00 AM CST
Where
Stearns County, Freeport to 3.12 mi SW of Freeport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.670, -94.680

Parts of County Road 157 were closed due to flooding from morning rainfall.

Thunderstorm Wind, Stearns

When
July 15, 8:30 AM CST
Where
Stearns County, 5.62 mi SE of Luxemburg
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
45.399, -94.160

Stearns County Highway Department crews removed a large tree over County Road 146 southwest of Clearwater.

Flash Flood, Meeker

When
July 15, 9:00 AM CST to 12:00 PM CST
Where
Meeker County, 2.03 mi ESE of Eden Vly to 1.93 mi W of Watkins
Cause
Heavy Rain
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
45.316, -94.513

Numerous county roads were flooded or closed due to excessive morning rainfall across the area. The main area was focused between Eden Valley, Forest City and Watkins.

Lightning, Hennepin

When
July 15, 11:00 AM CST
Where
Hennepin County, 1.62 mi SSW of Brooklyn Park
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
45.097, -93.338

Lightning struck a home in Brooklyn Park, Minnesota and caused the main gas line to explode.

Thunderstorm Wind, Rice

When
July 15, 11:40 AM CST
Where
Rice County, 0.99 mi E of Dundas
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.430, -93.200

Several large tree limbs were torn off a tree near Dundas, Minnesota.

Thunderstorm Wind, Goodhue

When
July 15, 12:15 PM CST
Where
Goodhue County, 0.69 mi S of Zumbrota
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.290, -92.670

Several large tree limbs were blown off near Zumbrota, Minnesota.

Thunderstorm Wind, Blue Earth

When
July 15, 1:59 PM CST
Where
Blue Earth County, 2.42 mi SE of Lake Crystal
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.100, -94.180

A large tree was blown down and caused damage to a trailers roof.

Thunderstorm Wind, Waseca

When
July 15, 2:30 PM CST
Where
Waseca County, Waseca
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.080, -93.500

Power lines were blown down near Waseca, Minnesota.

Flash Flood, Steele

When
July 15, 3:30 PM CST to 5:30 PM CST
Where
Steele County, 1 mi E of Blooming Prairie to 0.56 mi ESE of Blooming Prairie
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.870, -93.050

The Blooming Prairie park area was flooded due to excessive rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312100, 312104, 312111, 324354, 324373, 324355, 312127, 312105, 312106, 312115, 312107, 324353.